New York, 2017

Rip Current in New York, September 16, 2017

September 16, 2017 · NWS OKX · 1 event in 1 county or zone

Long period swells ahead of Tropical Cyclone Jose began affecting the Atlantic ocean beachfront on Saturday September 16th. The incoming energetic swells resulted in high surf and dangerous rip current development on Saturday.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Long period swells ahead of Tropical Cyclone Jose began affecting the Atlantic ocean beachfront on Saturday September 16th. The incoming energetic swells resulted in high surf and dangerous rip current development on Saturday. A Rip Current Statement was issued by NWS New York, NY to alert of this threat. Unfortunately, a man drowned at Coopers Beach in Southampton Village on Saturday afternoon in the dangerous conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 16, 12:36 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 16, 12:36 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
136 PM EDT Sat Sep 16 2017

.SYNOPSIS...
High pressure builds to the north this weekend. Meanwhile,
tropical cyclone Jose will drift northward in the Western
Atlantic waters this weekend into the middle of next week, with
the potential for it to come close to the East Coast. Please
refer to National Hurricane Center products for more details on
Jose. By late week, high pressure builds across the area once
again.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated forecast to include scattered showers along sea breeze
boundaries. Isolated to scattered showers for most all other
areas with a mix of sun and clouds for this afternoon. Warm and
humid conditions continue with temperatures reaching several
degrees above normal.

An isolated shower is possible as slow moving and weakening
upper trough passes. Instability parameters appear weak, so will
not mention thunder.

There is a moderate risk of rip currents, becoming high this
afternoon across Atlantic beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Persistence forecast as humidity levels remain high and winds
light through this time frame. Ridge builds, with continued
warm and humid weather anticipated.

Stratus and fog should redevelop tonight, burn off Sunday, with
partly sunny skies expected during the day.

Temperatures remain above normal through this time frame.

Cannot rule out an isolated shower Sunday afternoon, mainly NW
of NYC.

More fog is possible Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Please continue to monitor NHC forecasts for official
information about tropical cyclone Jose, at WWW.NHC.NOAA.GOV

Long period swells from tropical cyclone Jose will increase the
threat for dangerous rip currents, high surf and dune erosion
into the middle of next week.

A blocking pattern is expected to develop early next week as a
long wave trough intensifies in the west, with the high pressure
downstream amplifying across the east. An onshore flow will
increase between Jose approaching from the south and high pres
over the northeast resulting in near normal temperatures on
Monday and Tuesday.

Models are starting to come into better agreement with the track
of Jose, although it is still too early for specifics. The GFS
remains the fastest, but the 00z EC has sped up and is not as
slow as its 12z run. UKMET is comparable to the GFS although
slightly east and the NAM through 84 hours is slightly slower
than the EC. All turn Jose to the right as it approaches 40N but
strength of the system and whether it passes inside or outside
of the 40N 70W could make considerable difference in the
intensity of winds, coastal impacts and rain. The official NHC
wind speed probabilities have increased slightly across Suffolk
County and most of SE CT with a 20-30 percent chance of tropical
storm force winds (39 to 73 mph) developing on Tuesday. The
remainder of the area remains in 10 to 20 percent range. It's
important to note that typical forecast track errors 4 to 5 days
out generally range from around 175 to 225 miles, respectively.
Despite the uncertainty, long period swells ahead of the system
will allow surf to build and increase the risk of dangerous rip
currents. The NWS will continue to monitor the progression of
Jose closely. Please stay tuned for subsequent updates.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MVFR/IFR conditions will improve as stratus/fog lifts. VFR
conditions are expected late this afternoon. Isolated showers
cannot be ruled out this afternoon. Coverage remains too low to
include in the TAFs.

By tonight, stratus and fog return. IFR or lower ceilings and
visibilities will be likely.

Light winds become SE this afternoon. KLGA may hang onto a
light NE/E wind before veering. Winds become light and variable
again tonight.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday...MVFR/IFR in morning fog/stratus improving to VFR.
.Monday...Mainly VFR. Possible MVFR in chance showers at night.
.Tuesday...Mainly MVFR in showers. Gusty NE winds possible,
watching Tropical cyclone Jose.
.Wednesday...Any MVFR conditions improve to VFR. Gusty N winds
possible, watching Tropical cyclone Jose.
.Thursday...VFR.

&&

.MARINE...
Light winds will prevail across all waters this weekend.
Swells will however increase, and ocean waters are expected to
observe seas up to 5 or 6 ft by this evening. The SCA for
hazardous seas has been extended through Sunday night.

As Jose lift north through the Western Atlantic seas on the
ocean waters will continue to build into the 10 to 15 ft range
and could reach 15 to 20 ft on Tuesday. Seas near the entrance
to eastern LI Sound from the ocean will also become rough and
could approach the 7 to 10 ft range. Winds could start reaching
SCA levels Mon night, and then gale force by Tue morning as the
pressure gradient tightens between Jose and high pressure over
the Northeast. The timing and hazards on the coastal waters will
all depend on the strength and track of Jose.

&&

.HYDROLOGY...
No widespread hydrologic impacts are expected through the
weekend.

Any hydrologic impacts from developing tropical cyclone Jose
depend largely on forecast track and intensity. Please continue
to monitor NHC and WPC forecasts for official information about
Jose. www.nhc.noaa.gov www.wpc.ncep.noaa.gov

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will rise this weekend into the middle of
next week with the approach of a new moon. These rising water
levels combined with incoming energetic swells building from
Jose, will increase the threat for high surf, dune collision,
and localized overwashes along the ocean beachfront Sunday
through early next week. Coastal flooding may also become an
issue early next week. The magnitude of these threats will
depend on the future strength and track of Jose.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas from 6 PM this evening
     to 6 AM EDT Monday for ANZ350-353-355.

&&

SYNOPSIS...24/PW
NEAR TERM...JC/PW
SHORT TERM...PW
LONG TERM...24
AVIATION...BC
MARINE...24/PW
HYDROLOGY...24/PW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 16, 4:24 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
524 AM EDT Sat Sep 16 2017

NYZ080-081-170930-
Southwestern Suffolk-Southeastern Suffolk-
524 AM EDT Sat Sep 16 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Cyclone Jose is forecast to lift north towards Long Island
through early next week. There is a low chance for tropical storm
force winds and heavy rain to develop Tuesday into Wednesday,
although this will be dependent on the exact track and strength of
the storm.

Additionally, building swells will pose an increasing threat for
high surf, dune erosion, localized washovers and dangerous rip
currents along the ocean beachfront this weekend through early next
week. Refer to the latest statements from the National Hurricane
Center for the latest information on Jose.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ078-079-170930-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
524 AM EDT Sat Sep 16 2017

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Cyclone Jose is forecast to lift north towards Long Island
through early next week. A period of heavy rain and strong gusty
winds are possible Tuesday into Wednesday, however the intensity will
be dependent on the exact track and strength of the storm. Refer to
the latest statements from the National Hurricane Center for the
latest information on Jose.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-170930-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
524 AM EDT Sat Sep 16 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Cyclone Jose is forecast to lift north towards Long Island
through early next week. A period of heavy rain and strong gusty
winds are possible Tuesday into Wednesday, however the intensity will
be dependent on the exact track and strength of the storm.

Additionally, building swells will pose an increasing threat for high
surf, dune erosion, localized washovers and dangerous rip currents
along the ocean beachfront this weekend through early next week.
Refer to the latest statements from the National Hurricane Center for
the latest information on Jose.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-176-177-170930-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
524 AM EDT Sat Sep 16 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Cyclone Jose is forecast to lift north towards Long Island
through early next week. While the exact strength and track of the
storm remain uncertain, there is a low chance for strong gusty winds
and heavy rain Tuesday into Wednesday. Refer to the latest
statements from the National Hurricane Center for the latest
information on Jose.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-355-170930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
524 AM EDT Sat Sep 16 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Cyclone Jose is forecast to lift north towards Long Island
through early next week. There is a low chance for tropical storm
force winds to develop Tuesday into Wednesday, although this will be
dependent on the exact track and strength of the storm. Additionally,
swells will increase and seas will build on the ocean waters through
the middle of next week with rough conditions near the inlets. Refer
to the latest statements from the National Hurricane Center for the
latest information on Jose.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-170930-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
524 AM EDT Sat Sep 16 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Cyclone Jose is forecast to lift north towards Long Island
through early next week. While the exact strength and track of the
storm remain uncertain, there is a low chance for strong gusty winds
to develop Tuesday into Wednesday. Refer to the latest statements
from the National Hurricane Center for the latest information on
Jose.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
September 16, 1:00 PM EST to 2:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Timothy Allen Osborne, 46, of Singapore drowned at Coopers Beach in Southampton Village on Saturday.

Police said they responded to a call that two swimmers were in distress at Coopers Beach in Southampton Village at 12:31 p.m. on Saturday. Police said one of the swimmers, an unidentified woman, was able to get back to shore on her own, but Mr. Osborne could not.

A group of people who were at the beach, police said, went into the ocean to save Mr. Osborne, and were able to pull him out. Once on the beach, police began to perform CPR on Mr. Osborne. Mr. Osborne was then taken to Southampton Hospital where he was pronounced dead at 1:21 p.m.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2017-09-1646MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722903.